Ai Yamasaki, Andrey Leonov* and Donald Greydanus Pages 58 - 68 ( 11 )
Background: Many of the adverse effects of psychopharmacologic agents are dermatologic in nature, ranging from relatively benign rashes to severe, potentially lifethreatening conditions. For the pediatric population, many case reports describe cutaneous reactions, however large-scale studies in the pediatric population are nonexistent.
Objective: To review common dermatologic reactions to psychopharmacologic agents in pediatric population.
Method: Narrative review of current literature using PubMed database was conducted.
Results: Adverse cutaneous reactions that have been reported for these drugs include exanthematous rash, urticaria, lichenoid drug eruption, livedo reticularis, vitiligo, drug-induced hypersensitivity syndrome, drug reaction with eosinophilia and systemic symptoms syndrome, erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis.
Conclusion: Many of the serious conditions are rare but likely under-diagnosed in the pediatric population, despite being particularly vulnerable to certain agents. Specific risk factors unique to the pediatric population, such as differential drug metabolism compared to adults, must be considered in the management of psychotropic medications. This should influence the pediatrician's judicious use of psychotropic agents to ensure maximal safety and efficacy for their patients.
Rash, drug reaction, psychopharmacology, pediatric, dermatologic, allergic reaction, psychotropic.
Western Michigan University, Homer Stryker MD School of Medicine, 1000 Oakland Drive, Kalamazoo, MI 49008, Department of Pediatric and Adolescent Medicine, Western Michigan University Homer Stryker MD School of Medicine, 1000 Oakland Drive, Kalamazoo, MI 49008, Department of Pediatric and Adolescent Medicine, Western Michigan University Homer Stryker MD School of Medicine, 1000 Oakland Drive, Kalamazoo, MI 49008